Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 5:21 PM CDT for Labette County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2020, 5:21 PM CDT (22:21 UTC)
- Expired
- May 4, 2020, 5:33 PM CDT
- In force
- 12 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
| May 4, 2:32 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
745
WUUS53 KICT 042221
SVRICT
KSC099-042245-
/O.NEW.KICT.SV.W.0039.200504T2221Z-200504T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
521 PM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Labette County in southeastern Kansas...
* Until 545 PM CDT.
* At 521 PM CDT, a severe thunderstorm was located over Chetopa,
moving northeast at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Chetopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9522 3712 9508 3700 9507
TIME...MOT...LOC 2221Z 226DEG 30KT 3701 9510
HAIL...1.50IN
WIND...<50MPH
$$
BUTLER1 follow-up statement
044
WWUS53 KICT 042233
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
533 PM CDT Mon May 4 2020
KSC099-042243-
/O.CAN.KICT.SV.W.0039.000000T0000Z-200504T2245Z/
Labette KS-
533 PM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.
LAT...LON 3700 9522 3712 9508 3700 9507
TIME...MOT...LOC 2231Z 226DEG 30KT 3707 9502
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:41 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 4, 3:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 341 PM CDT Mon May 4 2020 .MESOSCALE DISCUSSION... Issued at 337 PM CDT Mon May 4 2020 Key surface boundary at 2030 UTC was located from about northwest corner of Labette County to near KCNU to just south of KIDP to the southwest corner of Chautauqua county. Cap is nearly eroded with multiple attempts at storms on radar/satellite over the past hour. ACARS sounding at KTUL around 2000 UTC confirmed a substantial warm nose of 15c at 9kft. Threat for severe storms, including a tornado, continues along and south of previously mentioned boundary. Still appears that storms will exit area by around 0000 UTC at the latest. With the influx of cooler air north of the boundary, patchy drizzle or sprinkles are possible late this afternoon and early this evening across most of southeast KS and the Flint Hills. -Howerton && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Mon May 4 2020 Tonight: Anticipate storms will likely be out of the area around 0000 UTC, if not before. Otherwise, cooler/drier air will overspread the area on gusty north winds during the night. Low temperatures will be significantly cooler than yesterday. Tuesday-Wednesday: With drier air and some downslope component, hedged towards warmer and windier guidance (with better mixing) for high temperatures on Tuesday. On Wednesday there will be little to no downslope flow and temperatures will probably be slightly cooler. Wednesday night-Thursday night: Challenge will be Wednesday night-Thursday as mid level moisture/baroclinic zone moves across the area. Thinking elevated showers/storms will develop late Wednesday night and linger well into Thursday, with higher probability across eastern half of the forecast area. The later precipitation will be aided by shortwave moving down northwest flow, which will not exit area until very late Thursday night. -Howerton .LONG TERM...(Friday through Monday) Issued at 301 PM CDT Mon May 4 2020 Area will remain in northwest flow, with large west coast ridge and central KS trough, although slight deamplification is likely during the period. No significant changes from initialization grids. Does appear to be weak support for a nocturnal round of storms Sunday night, but better chances appear to be north and northeast of forecast area. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon May 4 2020 Outflow boundary is racing southward into southern Kansas early this afternoon with low clouds in its wake. Winds will switch to the northwest with low clouds gradually scattering out from west to east today. Thunderstorms will be possible along this outflow in southeast Kansas for this afternoon. Wind shear will be possible later tonight across the region as northwest winds decrease but winds aloft remain quite strong. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 49 75 47 72 / 10 0 0 0 Hutchinson 46 74 45 71 / 10 0 0 0 Newton 46 72 45 70 / 10 0 0 0 ElDorado 47 73 46 71 / 10 0 0 0 Winfield-KWLD 49 75 48 73 / 10 0 0 0 Russell 41 75 43 71 / 10 0 0 0 Great Bend 41 74 44 72 / 10 0 0 0 Salina 44 74 44 70 / 10 0 0 0 McPherson 44 73 44 70 / 10 0 0 0 Coffeyville 52 73 47 72 / 10 0 0 0 Chanute 50 71 47 70 / 10 0 0 0 Iola 50 71 47 69 / 10 0 0 0 Parsons-KPPF 51 72 48 70 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...PJH SHORT TERM...PJH LONG TERM...PJH AVIATION...CDJ
Hazardous weather outlook, May 4, 4:48 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 448 PM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 448 PM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms are expected until about 7 pm in extreme southeast Kansas, generally south of a line from Parsons to Independence. Golfball or larger sized hail, 60 to 75 mph winds and locally heavy rainfall are expected with the strongest storms. A strong tornado is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for showers and thunderstorms Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed south of a line from Parsons to Independence through 7 pm. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Local storm report, May 4, 12:15 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL CHANUTE 37.67N 95.46W
05/04/2020 E1.00 INCH NEOSHO KS PUBLIC
DELAYED REPORT...PICTURE RECEIVED VIA
FACEBOOK. TIME ESTIMATED BASED ON RADAR.
&&
VAUGHANLocal storm report, May 4, 4:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 S CHETOPA 37.02N 95.09W
05/04/2020 M1.00 INCH LABETTE KS EMERGENCY MNGR
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 36 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 53 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 10:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.